HomeAnswersInternal Medicineblack stoolsShould I be worried about the dark brown colored stools?

My stools have become more difficult to pass, greener in color, even painful and lumpy. Please help.

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At March 21, 2021
Reviewed AtDecember 1, 2023

Patient's Query

Hello doctor,

I am a 27-year-old female with no physical conditions taking Lisdexamfetamine for ADHD. My cause for concern is the passing of some very bright, fleshy-looking stool today. About 2 to 3 weeks ago, I decided to add more insoluble fiber and protein to my diet. I was consuming around 75 to 80 g of protein, sometimes taking 40 to 50 g of protein in one smoothie. My stools have become more difficult to pass throughout these last few weeks, even painful and lumpy. Usually, they were brown, but some were greener and others much darker brown. I decided to persist, thinking my body would eventually get used to it and adapt. However, on this Monday I had been bleeding to some extent nearly daily, my stools were very difficult to pass, and I have left with pain afterward, so I decided to discontinue these changes, and on Tuesday, I only ate soluble fiber-rich foods like fruits and some bread too. Today my stools, although still difficult and painful, was not as hard to pass nor as painful. However, when I looked at the bowl, I noticed one of my stools look bright red and had a fleshy look and different texture to the rest, which alarmed me. I had a look at my anus and noticed the front-most area, closest to my vagina, was red and even a bit purply. Reasoning, I understand it is most likely due to my diet over the last few weeks and the persistence of harder, lumpy stools. Despite this, I could not help but be alarmed and unsure as to whether I should visit a doctor in person or simply continue with a more soluble fiber diet until I heal.

I have attached some pictures to illustrate, and I apologize beforehand for the picture's nature. I hope it is fine.

Hi,

Welcome to icliniq.com.

Thanks for the query. I can understand your concern. You have been suffering from the passing of a very bright, red, fleshy-looking stool.

According to your statement, your recent changes in diet patterns have done that. Hard stool indicates fecal substances having a lack of sufficient water, dietary fiber, staying in the large intestine for a long time, medications like Lisdexamfetamine, constipation, etc. Again, bright or red-colored, fleshy type texture stool may indicate blood in the stool. The presence of blood in the stool may result from irritation or friction of your anal pathway by hard stool, bleeding hemorrhoids, anal fissures, or intestinal diseases. Stringy stools may result from poor diet, low fiber, lack of sufficient water, etc., and they may become pencil-like or ribbon-like, narrow or thin appearance. The passing of hard stool may cause skin changes around your anal and vaginal area. You should take lots of green leafy vegetables, fluids, and oral lactulose. You can apply topical Lidocaine jelly rectally before and after defecation to ease the pain. You can also consult with a doctor and go for a colonoscopy to exclude any internal pathologies.

Take care. In case of any other query, ask me.

Patient's Query

Hello doctor,

Thank you very much for your answer.

I would also like to add that some stools have also been very dark brown over the last few weeks but not consistently. When should I be concerned? So am I correct in thinking it is nothing serious? Would you recommend me to visit my doctor in person, or should I leave it to heal for a while first? Judging by the pictures I sent, would you say it is likely nothing to worry about, or should I be concerned?

Hi,

Welcome back to icliniq.com.

Thanks for joining again. The very dark brown colored stool may result from blood in the stool due to dehydration, constipation, eating habits, iron-enriched supplements, lack of sufficient water, or gastrointestinal problems. You should be worried when dark brown colored stools are associated with severe abdominal pain, being unable to take foods, brown or brown-red vomit, sweating, chest pain, level of consciousness when declines, rapid heartbeat, etc. Otherwise, stool color becomes very dark brown due to the presence of blood in stool caused by constipation, dehydration, or lack of fibers in foods. From your nice and elaborate description, your present sufferings may result from constipation due to recent changes in diet menu, and more importantly, it usually happens not consistently. From the attached picture (attachments removed to protect the patient's identity), your anal area has become injured due to the passing of hard impacted stool. This makes internal bleeding, and that bleeding has appeared in your stool. Making your stool softer by any means is the main treatment for you. You can sit on a bowel with lukewarm water 2 to 3 times daily.You can take antibiotics like Amoxicillin or Flucloxacillin for rapid healing of your internal healing. And also follow the above-mentioned measures. If this situation persists for a long, then visit a physician physically and go for a colonoscopy to exclude any pathological causes.

Take care.

In case of any other query, ask me.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Muhammad Zubayer Alam
Dr. Muhammad Zubayer Alam

Pulmonology (Asthma Doctors)

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Read answers about:

constipationadhdblack stools

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy